Alert archive / Washington / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Seattle, WA

August 17, 200813 counties in Washington

NWS Seattle, WA issued this red flag warning at Aug 17, 2008, 4:01 AM PDT for 13 counties in Washington. It was in force for 43 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2008, 4:01 AM PDT (11:01 UTC)
Expired
Aug 18, 2008, 10:54 PM PDT
In force
43 hr
Issued by
NWS Seattle, WA

Counties Clallam County, WA, Grays Harbor County, WA, Jefferson County, WA, King County, WA, Kitsap County, WA, Lewis County, WA, Mason County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Thurston County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 78 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:06 AM PDTLIGHTNING2 Sw Carnation, WAFREQUENT LIGHTNING
Aug 17, 12:15 PM PDTHAIL 0.2510 Se Bremerton, WA
Aug 17, 3:52 PM PDTTSTM WND DMG3 Sw Bellingham, WABETWEEN 3 AND 340 PM, STRONG THUNDERSTORM WINDS HIT A HALF MILE EAST AND WEST OF I-5 EXIT 250. SMALL TO MEDIUM SIZED TREE BRANCHES WERE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-768 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSEW 171101
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
401 AM PDT SUN AUG 17 2008

WAZ658-659-171600-
/O.NEW.KSEW.FW.W.0002.080817T1101Z-080817T1600Z/
NORTH CASCADES-CENTRAL CASCADES-
401 AM PDT SUN AUG 17 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR
FIRE WEATHER ZONES 658 AND 659 FOR DRY LIGHTNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING FOR THE CASCADES FOR DRY LIGHTNING VALID UNTIL 9 AM
PDT THIS MORNING.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA
BY MIDMORNING. THE THUNDERSTORMS WILL BE HIGH-BASED AND WILL
PRODUCE LITTLE OR NO RAINFALL...THUS INCREASING THE POTENTIAL
FOR LIGHTNING-CAUSED WILDFIRES. 

A RED FLAG WARNING IS ISSUED WHEN DRY LIGHTNING IS IMMINENT
OR OCCURRING.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
5 follow-up statements
000 
WWUS86 KSEW 171516
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
816 AM PDT SUN AUG 17 2008

WAZ654>657-661-172330-
/O.EXB.KSEW.FW.W.0002.000000T0000Z-080818T0600Z/
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS-
WEST SLOPES OF THE NORTH CASCADES-
WEST SLOPES OF THE CENTRAL CASCADES-
EAST PORTION OF THE OLYMPIC MOUNTAINS-
816 AM PDT SUN AUG 17 2008

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING 
FOR SCATTERED LIGHTNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE INTERIOR LOWLANDS OF
WESTERN WASHINGTON FOR THE REMAINDER OF THE MORNING AND EARLY THIS
AFTERNOON. LIGHTNING COVERAGE IS EXPECTED TO INCREASE TO SCATTERED
COVERAGE LATER THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS
THROUGH THIS EVENING WILL CONTAIN ONLY SMALL AMOUNTS OF
RAINFALL...INCREASING THE RISK OF LIGHTNING-CAUSED WILDFIRES.
INCREASING AMOUNTS OF RAINFALL ARE EXPECETED WITH THUNDERSTORMS
THAT CONTINUE OVERNIGHT TONIGHT AND MONDAY MORNING.

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS IMMINENT
OR OCCURRING IN COMBINATION WITH SUFFICIENTLY DRY FUELS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

WAZ658-659-172330-
/O.EXT.KSEW.FW.W.0002.000000T0000Z-080818T0600Z/
NORTH CASCADES-CENTRAL CASCADES-
816 AM PDT SUN AUG 17 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING 
FOR SCATTERED LIGHTNING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE WEST SLOPES OF THE
NORTHERN AND CENTRAL CASCADES FOR THE REMAINDER OF THE MORNING
AND EARLY THIS AFTERNOON. LIGHTNING COVERAGE IS EXPECTED TO
INCREASE TO SCATTERED COVERAGE LATER THIS AFTERNOON THROUGH THIS
EVENING. THUNDERSTORMS THROUGH THIS EVENING WILL CONTAIN ONLY
SMALL AMOUNTS OF RAINFALL...INCREASING THE RISK OF LIGHTNING-
CAUSED WILDFIRES. INCREASING AMOUNTS OF RAINFALL ARE EXPECETED
WITH THUNDERSTORMS THAT CONTINUE OVERNIGHT TONIGHT AND MONDAY
MORNING.

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS IMMINENT
OR OCCURRING IN COMBINATION WITH SUFFICIENTLY DRY FUELS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

WAZ662-172330-
/O.NEW.KSEW.FW.A.0002.080818T0600Z-080819T0000Z/
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
816 AM PDT SUN AUG 17 2008

...FIRE WEATHER WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON FOR SCATTERED LIGHTNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH MONDAY
AFTERNOON. 

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE EAST SIDE OF NORTH
CASCADES NATIONAL PARK TODAY AND THIS EVENING. LIGHTNING COVERAGE
SHOULD INCREASE TO SCATTERED AMOUNTS LATE TONIGHT AND CONTINUE
THROUGH AT LEAST MONDAY MORNING. THIS WILL INCREASE THE RISK OF
LIGHTNING-CAUSED WILDFIRES.

A FIRE WEATHER WATCH FOR SCATTERED LIGHTNING IS ISSUED WHEN AT
LEAST A SCATTERED COVERAGE OF LIGHTNING IN COMBINATION WITH
SUFFICIENTLY DRY FUELS IS POSSIBLE WITHIN THE NEXT 12 TO 36
HOURS.

$$

HANER

WEATHER.GOV/SEATTLE
000 
WWUS86 KSEW 172143
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
243 PM PDT SUN AUG 17 2008

WAZ662-181500-
/O.UPG.KSEW.FW.A.0002.080818T0600Z-080819T0000Z/
/O.NEW.KSEW.FW.W.0003.080818T1000Z-080819T0000Z/
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
243 PM PDT SUN AUG 17 2008

...RED FLAG WARNING IN EFFECT FROM 3 AM TO 5 PM PDT MONDAY 
FOR SCATTERED LIGHTNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 5 PM PDT MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE EAST SIDE OF NORTH
CASCADES NATIONAL PARK THROUGH THIS EVENING. LIGHTNING COVERAGE
SHOULD THEN INCREASE TO SCATTERED AMOUNTS EARLY MONDAY MORNING
WITH THE RISK CONTINUING THROUGH AT LEAST MONDAY AFTERNOON. THIS
WILL INCREASE THE RISK OF LIGHTNING-CAUSED WILDFIRES.

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS EXPECTED
TO OCCUR WITHIN THE NEXT 12 TO 24 HOURS IN COMBINATION WITH
SUFFICIENTLY DRY FUELS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

WAZ654>659-661-181500-
/O.EXT.KSEW.FW.W.0002.000000T0000Z-080818T1500Z/
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS-
WEST SLOPES OF THE NORTH CASCADES-
WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES-
CENTRAL CASCADES-EAST PORTION OF THE OLYMPIC MOUNTAINS-
243 PM PDT SUN AUG 17 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 AM PDT MONDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 AM PDT MONDAY. 

A LARGE MASS OF THUNDERSTORMS WAS LOCATED OFF THE OREGON AND
SOUTHERN WASHINGTON COAST ON SUNDAY AFTERNOON WITH ISOLATED
THUNDERSTORMS OVER WESTERN WASHINGTON. THE LARGE AREA OF
THUNDERSTORMS IS EXPECTED TO MOVE UP AND OVER A LARGE PART OF
WESTERN WASHINGTON TONIGHT...BRINGING SCATTERED LIGHTNING AND AN
INCREASING THE RISK OF LIGHTNING-CAUSED WILDFIRES. THE BULK OF THE
LIGHTNING WILL AFFECT THE OLYMPIC PENINSULA THIS EVENING AND THEN
SHIFT EAST OF I-5 OVERNIGHT. THE LIGHTNING SHOULD START TO
SUBSIDE ON MONDAY AFTERNOON AND END OVER WESTERN WASHINGTON BY
MONDAY EVENING.

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS OCCURRING
OR FORECAST TO OCCUR IN THE NEXT 12 TO 24 HOURS...IN COMBINATION
WITH SUFFICIENTLY DRY FUELS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

HANER

WEATHER.GOV/SEATTLE
000 
WWUS86 KSEW 181459
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
759 AM PDT MON AUG 18 2008

WAZ654>659-190000-
/O.EXT.KSEW.FW.W.0002.000000T0000Z-080819T0600Z/
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS-
WEST SLOPES OF THE NORTH CASCADES-
WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES-
CENTRAL CASCADES-
759 AM PDT MON AUG 18 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE RED FLAG WARNING HAS BEEN EXTENDED UNTIL 11 PM PDT THIS
EVENING.

A LARGE AREA OF THUNDERSTORMS OVER WESTERN OREGON THIS MORNING ARE
MOVING NORTHWARD AND MOVE ACROSS WESTERN WASHINGTON THROUGH THE
DAY. ALSO...THE AIR MASS OVER PORTIONS OF WESTERN WASHINGTON WILL
REMAIN UNSTABLE INTO THE EVENING HOURS...KEEPING THE THREAT OF
THUNDERSTORMS GOING INTO THE EVENING. DUE TO A MORE MOIST AND
COOLER AIR MASS...THE THUNDERSTORMS WILL BE WETTER THAN THEY WERE
OVER THE WEEKEND...HOWEVER FUELS REMAIN AT CRITICAL DRYNESS LEVELS
EAST OF THE COAST. 

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS
OCCURRING OR FORECAST TO OCCUR IN THE NEXT 12 TO 24 HOURS...IN
COMBINATION WITH SUFFICIENTLY DRY FUELS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

WAZ661-190000-
/O.EXT.KSEW.FW.W.0002.000000T0000Z-080819T0000Z/
EAST PORTION OF THE OLYMPIC MOUNTAINS-
759 AM PDT MON AUG 18 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON. 

A LARGE MASS OF THUNDERSTORMS WAS LOCATED OFF THE OREGON AND
SOUTHERN WASHINGTON COAST ON SUNDAY AFTERNOON WITH ISOLATED
THUNDERSTORMS OVER WESTERN WASHINGTON. THE LARGE AREA OF
THUNDERSTORMS IS EXPECTED TO MOVE UP AND OVER A LARGE PART OF
WESTERN WASHINGTON TONIGHT...BRINGING SCATTERED LIGHTNING AND AN
INCREASING THE RISK OF LIGHTNING-CAUSED WILDFIRES. THE BULK OF
THE LIGHTNING WILL AFFECT THE OLYMPIC PENINSULA THIS EVENING AND
THEN SHIFT EAST OF I-5 OVERNIGHT. THE LIGHTNING SHOULD START TO
SUBSIDE ON MONDAY AFTERNOON AND END OVER WESTERN WASHINGTON BY
MONDAY EVENING. THUS THERE WILL STILL BE A RISK OF LIGHTNING-
CAUSED WILDFIRES.

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS
OCCURRING OR FORECAST TO OCCUR IN THE NEXT 12 TO 24 HOURS...IN
COMBINATION WITH SUFFICIENTLY DRY FUELS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

WAZ662-190000-
/O.EXT.KSEW.FW.W.0003.000000T0000Z-080819T1200Z/
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
759 AM PDT MON AUG 18 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 AM PDT TUESDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 AM PDT TUESDAY. 

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE EAST SIDE OF NORTH
CASCADES NATIONAL PARK TODAY AND POSSIBLY WELL INTO TONIGHT.
THIS WILL INCREASE THE RISK OF LIGHTNING-CAUSED WILDFIRES.

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS EXPECTED
TO OCCUR WITHIN THE NEXT 12 TO 24 HOURS IN COMBINATION WITH
SUFFICIENTLY DRY FUELS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

CERNIGLIA
000 
WWUS86 KSEW 182242
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
342 PM PDT MON AUG 18 2008

WAZ654>659-190600-
/O.CON.KSEW.FW.W.0002.000000T0000Z-080819T0600Z/
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS-
WEST SLOPES OF THE NORTH CASCADES-
WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES-
CENTRAL CASCADES-
342 PM PDT MON AUG 18 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

THE MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE REGION INTO
THE EVENING HOURS BEFORE SHIFTING OFF TO THE EAST LATER TONIGHT.
THEREFORE THE THREAT OF SCATTERED THUNDERSTORMS REMAINS OVER MOST
OF INTERIOR WESTERN WASHINGTON INTO THE EVENING. THE THUNDERSTORMS
THAT OCCUR DURING THE EVENING WILL GENERALLY BE WET...HOWEVER
FUELS REMAIN AT CRITICAL DRYNESS LEVELS EAST OF THE COAST.

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS
OCCURRING OR FORECAST TO OCCUR IN THE NEXT 12 TO 24 HOURS...IN
COMBINATION WITH SUFFICIENTLY DRY FUELS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

WAZ661-190000-
/O.CON.KSEW.FW.W.0002.000000T0000Z-080819T0000Z/
EAST PORTION OF THE OLYMPIC MOUNTAINS-
342 PM PDT MON AUG 18 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON. 

THE MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE EASTERN
PORTION OF THE OLYMPICS INTO THE EVENING HOURS BEFORE SHIFTING
OFF TO THE EAST LATER TONIGHT. THEREFORE THE THREAT OF SCATTERED
THUNDERSTORMS REMAINS OVER MOST OF INTERIOR WESTERN WASHINGTON
INTO THE EVENING. THE THUNDERSTORMS THAT OCCUR DURING THE EVENING
WILL GENERALLY BE WET...HOWEVER FUELS REMAIN AT CRITICAL DRYNESS
LEVELS EAST OF THE COAST.

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS
OCCURRING OR FORECAST TO OCCUR IN THE NEXT 12 TO 24 HOURS...IN
COMBINATION WITH SUFFICIENTLY DRY FUELS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

WAZ662-190645-
/O.CON.KSEW.FW.W.0003.000000T0000Z-080819T1200Z/
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
342 PM PDT MON AUG 18 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY. 

SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF THE CASCADE
CREST TONIGHT AND WILL LIKELY MOVE ACROSS THE OVER THE EAST SIDE
OF NORTH CASCADES NATIONAL PARK DURING THE OVERNIGHT HOURS. THIS
WILL KEEP THE POTENTIAL FOR LIGHTNING-CAUSED WILDFIRES THROUGH
MOST OF THE NIGHT. 

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS EXPECTED
TO OCCUR WITHIN THE NEXT 12 TO 24 HOURS IN COMBINATION WITH
SUFFICIENTLY DRY FUELS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

CERNIGLIA
000 
WWUS86 KSEW 190554
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
1054 PM PDT MON AUG 18 2008

WAZ654>659-190700-
/O.CAN.KSEW.FW.W.0002.000000T0000Z-080819T0600Z/
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS-
WEST SLOPES OF THE NORTH CASCADES-
WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES-
CENTRAL CASCADES-
1054 PM PDT MON AUG 18 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE RED
FLAG WARNING FOR SCATTERED THUNDERSTORMS FOR THE WEST SLOPES
OF THE NORTH AND CENTRAL CASCADES...THE BLACK HILLS...SOUTHWEST
INTERIOR LOWLANDS...AND THE CENTRAL AND SOUTH PUGET SOUND
LOWLANDS.

THE THUNDERSTORMS WERE OCCURRING WELL EAST OF THE AREA AND
NO LONGER POSE A THREAT FOR LIGHTNING-CAUSED WILDFIRES...THUS
THE RED FLAG WARNING WAS CANCELLED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD THIS RED FLAG WARNING HAS ENDED.

$$

WAZ662-191200-
/O.CON.KSEW.FW.W.0003.000000T0000Z-080819T1200Z/
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
1054 PM PDT MON AUG 18 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY
FOR SCATTERED THUNDERSTORMS OVER THE EAST PORTION OF THE NORTH
CASCADES NATIONAL PARK AND THE LAKE CHELAN NATIONAL PARK...

AN UPPER TROUGH APPROACHING FROM THE SOUTHWEST WILL RESULT IN A
CONTINUED THREAT OF SCATTERED THUNDERSTORMS EAST OF THE CASCADE
CREST THE REST OF TONIGHT. THIS WILL KEEP THE POTENTIAL FOR
LIGHTNING-CAUSED WILDFIRES GOING THROUGH EARLY TUESDAY.

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS
EXPECTED TO OCCUR WITHIN THE NEXT 12 TO 24 HOURS IN COMBINATION
WITH SUFFICIENTLY DRY FUELS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Aug 17, 3:30 AM PDT, 31 minutes earlier.

Area forecast discussion, Aug 17, 3:30 AM PDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PDT SUN AUG 17 2008

.SYNOPSIS...DISTURBANCES ROTATING AROUND A LOW PRESSURE SYSTEM
OFFSHORE WILL RESULT IN A CHANCE OF THUNDERSTORMS OVER MUCH OF THE
AREA THROUGH TONIGHT. THE LOW PRESSURE SYSTEM WILL THEN MOVE ACROSS
THE AREA DURING THE DAY MONDAY...THEREBY KEEPING THE WEATHER
UNSETTLED. A MUCH STRONG AND WETTER STORM SYSTEM FOR THIS TIME OF
THE YEAR WILL BEGIN AFFECTING THE REGION ON TUESDAY. SIGNIFICANT
RAINFALL IS EXPECTED ON THE SOUTHWEST FACING SLOPES OF THE OLYMPICS
AND CASCADES WITH THIS SYSTEM. IMPROVING WEATHER WILL OCCUR ON
WEDNESDAY AS THE STORM SYSTEM EXISTS THE AREA.

&&

.SHORT TERM...
ISOLATED TSTMS THAT WERE OVER OREGON LAST EVENING ROLLED INTO THE
SRN PORTION OF CWA OVERNIGHT. MOST OF THE ACTIVITY AT THIS TIME WAS
OCCURRING ALONG A LINE FROM ABOUT GOLD BAR SWWD. ESSENTIALLY...THE
CONVECTION WAS ORIENTED WITH THE AXIS OF A VORT LOBE THAT HAD MOVED
N INTO THE AREA. THIS FEATURE WILL CONTINUE MOVING NORTH-NORTH-
EAST...THUS THOSE LOCALES THAT HAVE NOT HEARD THUNDER WILL HEAR A
CLAP OR TWO BY LATE THIS MORNING. THE TSTMS WILL MAINLY OCCUR E OF
THE OLYMPIC RANGE.

THE TSTMS WERE HIGH-BASED...ABOVE 10K FT...AND DRY. SO FAR...THE
LARGEST AMOUNT OF RAIN THAT HAS FALLEN WAS 0.01 INCH. THUS THIS
POSED THE POTENTIAL FOR LIGHTNING-CAUSED WILDFIRES. DUE TO THE
NUMBER OF STRIKES THAT HAVE OCCURRED...HAVE ISSUED A RED FLAG
WARNING FOR THE THE CASCADES THIS MORNING. THE ACTIVITY WAS MOVING
FAIRLY RAPIDLY...THEREFORE MUCH OF THE ACTION SHOULD BE OVER THE N
CASCADES BY LATE MORNING. MEANWHILE...THE STRONGER STORMS WILL ALSO
PRODUCE SMALL HAIL. EARLIER THERE WERE REPORTS OF A QUARTER TO HALF
INCH DIAMETER HAIL S OF OUR CWA.

EXPECT A BRIEF LULL IN THE OVERALL ACTIVITY LATER THIS AFTERNOON THRU
EARLY EVENING...DEPENDING ON WHETHER ONE IS LOCATED IN THE NRN OR
SRN PORTION OF THE CWA. THIS WILL BE DUE TO SUBSIDENCE BETWEEN THE
VORTICITY LOBES. ALAS...THE UPPER TROF WILL MOVE CLOSER TO THE COAST
TONIGHT AND THIS WILL RESULT IN INCREASED SLY ALOFT. THE OVERALL
ENVIRONMENT WILL BECOME MORE CONDUCIVE TO TSTM DEVELOPMENT.
INCREASING SHEAR WILL RESULT IN STRONGER TSTMS...THAT IS RAISING THE
POTENTIAL FOR A FEW TSTMS TO PRODUCE 0.75 INCH OR LARGER HAIL. THUS
WILL NEED TO MONITOR ANY CONVECTION THAT FORMS TONIGHT.

THE TAIL END OF THE NEGATIVE TILT UPPER TROF WILL SWING ACROSS THE
CWA LATE IN THE DAY MON. THE THREAT OF TSTMS WILL SHIFT EWD MON
MORNING AS THE TROF APPROACHES THE COAST. HOWEVER THERE IS A
POSSIBILITY THAT THE TSTMS MAY LAST THROUGHOUT MUCH OF THE DAY...
DEPENDING ON THE TIMING OF THE TROF. AT ANY RATE...EXPECT THE TSTM
THREAT TO END BY MON NIGHT AS THE OVERALL AIR MASS STABILIZES.

ALAS...A MUCH WETTER AND STRONGER STORM SYSTEM FOR THIS TIME OF THE
YEAR WILL BEGIN AFFECTING THE CWA ON TUE. THIS SYSTEM WILL HAVE
TAPPED INTO SUBTROPICAL MOISTURE BY THE TIME IT ARRIVES. ABUNDANT
MOISTURE COMBINED WITH INCREASED SW FLOW ALOFT WILL RESULT IN
SIGNIFICANT RAINFALL ON THE SW FACING SLOPES OF THE OLYMPICS AND
CASCADES TUE NIGHT. HAVE BUMPED UP POPS TUE CLOSER TO MODEL
GUIDANCE.

.LONG TERM FROM THE PREV DISCUSSION...
WELL IT LOOKS LIKE WE HAVE SETTLED IN AND JUMPED ON IT. AN
UNSEASONABLY STRONG COLD FRONT WILL TAKE AIM AT THE WEST COAST LATE
TUESDAY NIGHT. THIS SYSTEM IS ROUGHLY 3 STANDARD DEVIATIONS OUTSIDE
OF THE NORM FOR MID AUGUST...MORE LIKE AN EARLY OCTOBER FRONT...AND
WILL BE A SIGNIFICANT CONTRAST TO THE LAST FEW DAYS. THE FRONT WILL
NOT ONLY USHER IN COLDER AIR AND BREEZY CONDITIONS BUT IT IS ALSO
BEGINNING TO LOOK RATHER WET. THE OLYMPICS WILL LIKELY SEE (AND IS
WHAT I PUT IN THE QPF GRIDS) 24 HOURS RAINFALL AMOUNTS GREATER THAN
1.5 INCHES BY WEDNESDAY MORNING...WITH A GOOD 0.75-1.0 INCHES ALONG
THE COAST AND OVER THE CASCADES. ONE MESOSCALE LONG RANGE MODEL IS
KICKING OUT GREATER THAN 2.5 INCHES OVER THE OLYMPICS AND NORTH
CASCADES ON THE ONE EXTREME. NOT AS MUCH RAIN INLAND AREAS BUT STILL
SIGNIFICANT AMOUNTS FOR AUGUST.

THE ASSOCIATED UPPER LOW SWINGS THROUGH WEDNESDAY NIGHT FOR ANOTHER
SHOT AT SHOWERS. WILL BE RATHER COOL WITH SNOW LEVEL DOWN TO AT
LEAST 7000 FEET. HAVE REVAMPED THE TUESDAY NIGHT THROUGH THURSDAY
FORECAST SIGNIFICANTLY AS A RESULT. BEYOND THAT AN UPPER LEVEL RIDGE
IS EXPECTED TO REBUILD OVER THE AREA FRIDAY INTO AT LEAST THE EARLY
PART OF THE WEEKEND. THIS RIDGE WILL NOT BE AS STRONG AS THE CURRENT
ONE THOUGH SO DRY WITH SUN...BUT NOT AS HOT.  CERNIGLIA

&&

.AVIATION...HIGH BASED CONVECTIVE ACTIVITY MOVING UP FROM THE SOUTH
WILL GO THROUGH THE KOLM...KSEA AND KBFI TERMINALS UNTIL AROUND 14Z.
THE UPPER LEVELS OF THE AMS WILL REMAIN UNSTABLE THROUGH THIS
EVENING. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA
LATE THIS AFTERNOON INTO THE EVENING HOURS. CONFIDENCE NOT HIGH
ENOUGH TO PUT THUNDERSTORMS IN THE INTERIOR TERMINALS AT THIS POINT
BUT THE POSSIBILITY EXISTS. IF THE STORMS DEVELOP THEY WILL ONCE
AGAIN BE HIGH BASED WITH CEILINGS ABOVE 10000 FEET.

LOW STRATUS AND FOG ALONG THE COAST DID NOT MAKE MUCH PROGRESS
INLAND OVERNIGHT. WITH THE CLOUD COVER THIS MORNING WILL TAKE THE
TEMPO FOG GROUPS OUT OF THE KOLM AND KBLI FORECASTS. LIGHT ONSHORE
GRADIENTS CONTINUING TODAY SO EXPECT THE STRATUS TO ONCE AGAIN BURN
BACK TO THE BEACHES BY MIDDAY. WITH THE INCREASING ONSHORE GRADIENTS
THIS EVENING THE STRATUS WILL MOVE FURTHER INLAND TONIGHT BUT WITH
THE WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH WILL LOWER THE
CEILINGS OVERNIGHT WITH A MID LEVEL CLOUD DECK AND KEEP THE STRATUS
CONFINED TO THE COAST.

KSEA...CONVECTIVE ACTIVITY EARLY THIS MORNING GOING BY TO THE EAST
OF THE AIRPORT. WILL PUT VCTS IN THE TAF FOR THE FIRST COUPLE OF
HOURS. JUST HIGH CLOUDS AFTER THAT WITH THE POSSIBILITY OF MORE
CONVECTION THIS EVENING. FELTON

&&

.MARINE...WEAK HIGH PRESSURE WILL REMAIN OVER THE OFFSHORE WATERS
WITH LOWER PRES INLAND GIVING WESTERN WASHINGTON WEAK ONSHORE FLOW
TODAY. ONSHORE GRADIENTS INCREASING THIS EVENING GIVING SMALL CRAFT
ADVISORY WINDS IN THE CENTRAL AND EASTERN STRAIT OVERNIGHT. A
WEAKENING FRONT WILL MOVE THROUGH THE AREA ON MON. A VERY STRONG FOR
AUGUST FRONT ASSOCIATED WITH AN 985 MB LOW OFF THE NORTH TIP OF
VANCOUVER ISLAND WILL MOVE THROUGH THE WATERS EARLY WED WITH GALE
FORCE WINDS OVER THE COASTAL WATERS AHEAD AND RIGHT WITH THE FRONT
TUE NIGHT. SMALL CRAFT ADVISORY WINDS EXPECTED FOR THE REMAINDER OF
THE WATERS WED.  FELTON

&&

.HYDROLOGY...
AS STATED IN THE SHORT TERM DISCUSSION...A WET STORM SYSTEM FOR THIS
TIME OF THE YEAR IS EXPECTED TO PRODUCE SIGNIFICANT RAINFALL ON THE
SW FACING SLOPES OF THE OLYMPICS AND CASCADES IN PARTICULAR. THIS
SYSTEM WILL BE ALMOST SIMILAR TO WHAT ONE WOULD EXPECT IN AUTUMN.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE ANTICIPATED ON THE SW FACING
SLOPES OF THE OLYMPICS AND CASCADES TUE NIGHT. UP TO NEAR AN INCH
COULD FALL ON THE COAST DURING THE SAME TIME FRAME. ABOUT 0.25 TO
0.75 INCH OF RAIN IS EXPECTED ELSEWHERE.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...RED FLAG WARNING IN EFFECT FOR THE CASCADES.
PZ...SMALL CRAFT ADVISORY CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA.

WEATHER.GOV

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:14 AM PDTSmall Craft AdvisorySEW48 hr
Aug 17, 8:16 AM PDTFire Weather WatchSEW6 hr
Aug 17, 2:43 PM PDTRed Flag WarningSEW38 hr

Nearby

Red Flag Warnings in Washington, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.